Maine, 2018Flash Flood in Maine, August 3, 2018
August 3, 2018 · NWS GYX · 1 event in 1 county or zone
5 inches of rain in less than 2 hours across portions of western Cumberland County in Maine. This caused street flooding in Windham.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of thunderstorms produced 1.5 to 2.5 inches of rain in less than 2 hours across portions of western Cumberland County in Maine. This caused street flooding in Windham. One motorist had to be rescued from a flooded vehicle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 3, 2:16 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 3, 2:16 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Gray ME
316 PM EDT Fri Aug 3 2018
.SYNOPSIS...
A trough of low pressure is approaching New England from the
west. Ahead of this trough, a warm and humid air mass is in
place. Showers and thunderstorms are expected through tonight
and into Saturday until the trough finally moves through
Saturday evening.
&&
.NEAR TERM /TONIGHT/...
A warm front stretches across central New Hampshire and into the
foothills of western Maine. Along and south of this warm front a
warm and humid air mass exists with deep tropical moisture in
place. North of the warm front, clouds have kept temperatures
down and humidity is not quite as high. Within the warm sector
south of the front, expect scattered thunderstorms with
torrential downpours and possibly a few strong downbursts. This
activity will be most likely along and just south of the warm
front, with the trailing stratiform rain blowing off to the
north northeast across the warm front into northern New
Hampshire and northwest Maine. It is this area along and north
of the warm front that the greatest potential rainfall exists,
as rounds of storms south of the front likely lead to a more
persistent rain north of the front through the night while areas
south will see more intermittent rainfall. Training of storms
along the front will also pose a risk for flash flooding.
Because of this increased risk, we have issued a Flash Flood
Watch for western and northern New Hampshire as well as the
northwest corner of Maine where the greatest threat for heavy
rainfall exists. Although storm intensity will likely wane
overnight, we do expect some storms to continue as an upper
trough approaches and begins to bring more synoptic scale lift.
&&
.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
Upper trough crosses the area on Saturday, with a more classic
intersecting warm/cold front feature beginning to develop. North
of the warm front a steadier rain will continue, while to the
south a line of storms may form again especially during the
afternoon as the cold front advances east into the warm and
humid air mass. The flash flooding threat will continue until
this cold front/trough moves through the area Saturday evening.
Temperatures will be cooler on Saturday mainly due to cloud
cover. Humidity will still be quite high. We should see some
clearing Saturday night with temperatures dropping into the 60s
with a little bit less humidity.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Upper level convergence will lead to strong subsidence and high
pressure Sunday into Monday. It will be heating up Sunday into
Monday. A sea breeze will keep coastal areas slightly cooler on
Sunday and high temperatures will climb to the low 90s in
southern areas and upper 80s in northern areas by Monday.
An upper level trough will move eastwards out of the midwest on
Tuesday driving a surface cold front through the region
Wednesday into Thursday. The front will slowly move through with
widespread showers and thunderstorms. Behind the front
temperatures will return to more seasonable levels.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term...Expect scattered thunderstorms across southern New
Hampshire and southwest Maine this evening and isolated storms
tonight. Further north a steady rain may develop and bring
prolonged MVFR conditions. There is a chance that ocean
fog/clouds develop this evening into tonight with the humid air
mass over the waters. If this occurs, coastal locations may see
IFR or worse conditions develop, with Rockland being the most
likely terminal affected. These clouds and fog would clear out a
bit Saturday morning, but a full clearing may not occur until
the cold front moves through Saturday evening.
Long Term...VFR conditions will remain through the weekend with
hot and humid conditions. A cold front will cross the region on
Wednesday with scattered showers.
&&
.MARINE...
Short Term...Light southwesterly flow over the Gulf of Maine
shifts to west behind a cold front Saturday night.
Long Term... High pressure will build into the region for the
weekend with calm wind and seas. Increasing southwesterly flow
mid week ahead of a cold front moving through Wednesday into
Thursday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through Saturday afternoon for MEZ007-008-
012.
Heat Advisory until 7 PM EDT this evening for MEZ023.
NH...Flash Flood Watch through Saturday afternoon for NHZ001>009-
011-015.
Heat Advisory until 7 PM EDT this evening for NHZ010-012>014.
MARINE...None.
&&
NEAR TERM...Kimble
SHORT TERM...Kimble
LONG TERM...Curtis/SchroeterHazardous weather outlook, Aug 3, 1:59 PM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
259 PM EDT Fri Aug 3 2018
MEZ023-NHZ010-012>014-041900-
Coastal York-Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-
259 PM EDT Fri Aug 3 2018
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southwest Maine, central New
Hampshire and southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Expect scattered showers and thunderstorms today and tonight as a
frontal boundary approaches the region. The thunderstorms could
damaging winds and locally heavy downpours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The scattered showers and thunderstorms will continue Saturday into
Sat night as an upper trof moves into the region. The thunderstorms
could produce heavy downpours and lead to localized flash flooding.
Fair weather but very warm and humid conditions remain Sunday into
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ009-013-014-018>022-024>028-041900-
Central Somerset-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
259 PM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine and western Maine.
.DAY ONE...This Afternoon and Tonight.
Expect scattered showers and thunderstorms today and tonight as a
frontal boundary approaches the region. The thunderstorms could
produce damaging winds and locally heavy downpours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The scattered showers and thunderstorms will continue Saturday into
Sat night as an upper trof moves into the region. The thunderstorms
could produce heavy downpours and lead to localized flash flooding.
Fair weather but very warm and humid conditions remain Sunday into
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007-008-012-NHZ001>009-011-015-041900-
Northern Oxford-Northern Franklin-Southern Oxford-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Cheshire-
Western And Central Hillsborough-
259 PM EDT Fri Aug 3 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
This Hazardous Weather Outlook is for western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Expect scattered showers and thunderstorms today and tonight as a
frontal boundary approaches the region. The thunderstorms could
produce damaging winds and locally heavy downpours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
The scattered showers and thunderstorms will continue Saturday into
Sat night as an upper trof moves into the region. The thunderstorms
could produce heavy downpours and lead to localized flash flooding.
Fair weather but very warm and humid conditions remain Sunday into
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-041900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
259 PM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms will move through the waters this evening.
Some thunderstorms may contain damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 3, 4:39 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
539 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM FLASH FLOOD MANCHESTER 42.98N 71.44W
08/03/2018 HILLSBOROUGH NH SHERIFF OFFICE
MULTIPLE VEHICLES STRANDED DUE TO FLOODIN ON BEECH ST
IN MANCHESTER
&&
EVENT NUMBER GYX1803390
BROWNSpecial weather statement, Aug 3, 4:44 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Gray ME
544 PM EDT FRI AUG 3 2018
MEZ019-032215-
Interior Cumberland-
544 PM EDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CUMBERLAND COUNTY...
At 544 PM EDT, a strong thunderstorm was located near Raymond, or 11
miles northwest of Westbrook, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cumberland, Gorham, Falmouth, Gray, Raymond, Standish, Casco, Frye
Island, Windham, New Gloucester, Pownal, North Yarmouth and Sebago.
This includes Interstate 95 between mile markers 56 and 71.
This also includes...
Sebago Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4370 7043 4382 7062 4400 7043 4399 7041
4400 7039 4399 7037 4400 7035 4400 7028
4389 7014
TIME...MOT...LOC 2144Z 219DEG 30KT 4382 7046Local storm report, Aug 3, 4:57 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
557 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 SW FRANKLIN 43.42N 71.68W
08/03/2018 MERRIMACK NH UTILITY COMPANY
WIRES DOWN ON SALISBURY RD IN FRANKLIN.
&&
EVENT NUMBER GYX1803391
BROWNLocal storm report, Aug 3, 5:06 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
606 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG CONCORD 43.21N 71.54W
08/03/2018 MERRIMACK NH AMATEUR RADIO
TREE DOWN MANCHESTER ST IN CONCORD NH.
&&
EVENT NUMBER GYX1803392
BROWNLocal storm report, Aug 3, 5:12 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
612 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 2 NE DURHAM 43.15N 70.90W
08/03/2018 E0.75 INCH STRAFFORD NH EMERGENCY MNGR
&&
EVENT NUMBER GYX1803393
CKLocal storm report, Aug 3, 5:40 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
640 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL GILMANTON 43.42N 71.42W
08/03/2018 E1.00 INCH BELKNAP NH PUBLIC
VIDEO ON FACEBOOK SHOWS RAIN WITH SPORADIC HAIL ABOUT
THE SIZE OF A QUARTER.
&&
EVENT NUMBER GYX1803394
CKFlash Flood, Cumberland
- When
- August 3, 6:01 PM EST to 7:00 PM EST
- Where
- Cumberland County, Windham Center to 1.02 mi ESE of Windham Center
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.780, -70.400
Thunderstorms produced 1.5 to 2.5 inches of rain in less than 2 hours resulting in flooded roadways in Windham. One motorist had to be rescued from a flooded vehicle.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, August 3, 20181 death · 1 event
- Flash Flooding in West Virginia, August 3, 2018$505,000 · 3 events
- Damaging Winds and Lightning Strike in New Jersey, August 3, 2018$252,000 · 52 kt wind · 3 events
- Flash Flooding and Damaging Winds in North Carolina, August 3, 2018$137,000 · 50 kt wind · 14 events
- Tornadoes and Damaging Winds in Minnesota, August 3, 2018$200,000 · EF0 · 5 events
- Flash Flooding in Pennsylvania, August 3, 2018$180,000 · 5 events
- Tornado and Flash Flooding in New York, August 3, 2018$6,000 · EF0 · 40 events
- Hail and Damaging Winds in North Dakota, August 3, 2018$45,000 · 1.5 in hail · 8 events
- Flash Flooding and Flooding in Virginia, August 3 to 4, 201836 events
- Hail and Damaging Winds in Montana, August 3, 201862 kt wind · 15 events
- Hail and Damaging Winds in Kansas, August 3, 2018$14,000 · 1.75 in hail · 6 events
- Damaging Winds in New York, August 3, 2018$14,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781171.